Alert archive / Indiana / Beach Hazards Statements in 2025
Beach Hazards Statement 5, NWS Northern Indiana
NWS Northern Indiana issued this beach hazards statement at Jul 16, 2025, 2:34 PM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Jul 17, 2025, 4:00 AM CDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2025, 2:34 PM CDT (19:34 UTC)
- In effect from
- Jul 17, 2025, 4:00 AM CDT
- Expired
- Jul 18, 2025, 1:00 AM CDT
- In force
- 21 hr
- Issued by
- NWS Northern Indiana
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1156 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
736 WHUS43 KIWX 161934 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 334 PM EDT Wed Jul 16 2025 INZ103-MIZ177-277-170345- /O.NEW.KIWX.BH.S.0005.250717T0900Z-250718T0600Z/ Northern La Porte-Northern Berrien-Southern Berrien- 334 PM EDT Wed Jul 16 2025 /234 PM CDT Wed Jul 16 2025/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 4 to 6 feet. * WHERE...In Indiana, Northern La Porte county. In Michigan, Berrien county. * WHEN...From late tonight through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
5 follow-up statements
581 WHUS43 KIWX 170134 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 934 PM EDT Wed Jul 16 2025 INZ103-MIZ177-277-170945- /O.CON.KIWX.BH.S.0005.250717T0900Z-250718T0600Z/ Northern La Porte-Northern Berrien-Southern Berrien- 934 PM EDT Wed Jul 16 2025 /834 PM CDT Wed Jul 16 2025/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 AM EDT /4 AM CDT/ THURSDAY THROUGH LATE THURSDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 4 to 6 feet expected. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 5 AM EDT /4 AM CDT/ Thursday through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
666 WHUS43 KIWX 171420 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1020 AM EDT Thu Jul 17 2025 INZ103-MIZ177-277-172230- /O.CON.KIWX.BH.S.0005.000000T0000Z-250718T0600Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1020 AM EDT Thu Jul 17 2025 /920 AM CDT Thu Jul 17 2025/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 4 to 6 feet expected. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 5 AM EDT /4 AM CDT/ Thursday through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
642 WHUS43 KIWX 171936 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 336 PM EDT Thu Jul 17 2025 INZ103-MIZ177-277-180345- /O.CON.KIWX.BH.S.0005.000000T0000Z-250718T0600Z/ Northern La Porte-Northern Berrien-Southern Berrien- 336 PM EDT Thu Jul 17 2025 /236 PM CDT Thu Jul 17 2025/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ FRIDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 3 to 6 feet. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Until 2 AM EDT /1 AM CDT/ Friday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
069 WHUS43 KIWX 180134 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 934 PM EDT Thu Jul 17 2025 INZ103-MIZ177-277-180600- /O.CON.KIWX.BH.S.0005.000000T0000Z-250718T0600Z/ Northern La Porte-Northern Berrien-Southern Berrien- 934 PM EDT Thu Jul 17 2025 /834 PM CDT Thu Jul 17 2025/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ FRIDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 3 to 6 feet. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Until 2 AM EDT /1 AM CDT/ Friday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
721 WHUS43 KIWX 180621 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 221 AM EDT Fri Jul 18 2025 INZ103-MIZ177-277-180900- /O.EXP.KIWX.BH.S.0005.000000T0000Z-250718T0600Z/ /O.NEW.KIWX.BH.S.0006.250718T0621Z-250718T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 221 AM EDT Fri Jul 18 2025 /121 AM CDT Fri Jul 18 2025/ ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 5 AM EDT /4 AM CDT/ EARLY THIS MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Until 5 AM EDT /4 AM CDT/ early this morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$ MCD
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Jul 16, 1:40 PM CDT, 54 minutes earlier. Its key messages:
- Hot and humid conditions through the remainder of today with heat indices in the lower to middle 90s expected.
- Scattered showers and thunderstorms continue today, most numerous along and east of Interstate 69. Severe weather is not expected, but brief heavy rainfall and wind gusts to around 40 mph possible with a few storms.
- Thunderstorms chances continue into tonight, especially west of US Route 31. There is mainly a Marginal risk (with a small area of slight risk for areas close to Lake Michigan in northwest IN and southwest MI) of severe storms with isolated damaging wind gusts possible. The most favored time period for an isolated severe weather threat is from approximately 7pm to 11pm EDT.
- Brief return of less humid conditions Thursday/Friday behind a cold front. This front will also likely bring an increased swim risk for southeast Lake Michigan beaches later Thursday and Friday.
Area forecast discussion, Jul 16, 1:40 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 240 PM EDT Wed Jul 16 2025 .KEY MESSAGES... - Hot and humid conditions through the remainder of today with heat indices in the lower to middle 90s expected. - Scattered showers and thunderstorms continue today, most numerous along and east of Interstate 69. Severe weather is not expected, but brief heavy rainfall and wind gusts to around 40 mph possible with a few storms. - Thunderstorms chances continue into tonight, especially west of US Route 31. There is mainly a Marginal risk (with a small area of slight risk for areas close to Lake Michigan in northwest IN and southwest MI) of severe storms with isolated damaging wind gusts possible. The most favored time period for an isolated severe weather threat is from approximately 7pm to 11pm EDT. - Brief return of less humid conditions Thursday/Friday behind a cold front. This front will also likely bring an increased swim risk for southeast Lake Michigan beaches later Thursday and Friday. && .DISCUSSION... Issued at 113 PM EDT Wed Jul 16 2025 With a very humid and hot airmass over the area today, scattered pop up showers and thunderstorms have developed. Main threats with these storms is brief heavy downpours, gusty outflow winds, and of course lightning. Even with PWATs around 2", the fairly quick northeasterly movement of the storms has minimized any localized flooding or ponding issues. Outside of these pop up storms this afternoon the focus then becomes the development of convection along a north to south orientated cold front over western IL/WI that will move eastward this evening. The time of arrival for this boundary into our western and northeastern parts of the CWA is around 6PM CDT/7PM EDT. This is early enough in the diurnal period that any storms forming over IL could certainly maintain their strength into our western and northwestern areas of the CWA. Also, the latest guidance suggests bulk shear values of 25-40 kts for mainly over southern Lake Michigan and southwestern MI with the frontal boundary which will allow for some continued organization. The main threats with any of the strong to severe storms would be the associated winds. An isolated tornado would not be out of the question with these storms along the boundary as SR Helicity values of 50-100 m2/s2 will also be available. This frontal boundary will continue to move eastward through the rest of the CWA through about 06z Thursday morning keeping increased chances of showers and thunderstorms along and ahead of the front, however with the loss of the diurnal heating storms should remain on the weaker side. In the wake of the cool front, drier and cooler airmass will advect into the area for Thursday and Friday. There will still be the potential each afternoon for pop up thunderstorms with the increased vertical instability. Surface dew points will go from low to mid 70s today to the low 60s to upper 50s by Thursday evening. And highs for Thursday and Friday will only be in the upper 70s to low 80s. This will make for much more comfortable conditions. Unfortunately, this relief will be somewhat short- lived as a southeastern ridge squeezes some moisture and warmer temperatures northward against a zonal flow that will be centered over our heads. This will allow for surface dew points to jump into the low to mid 70s by Saturday afternoon. High temperatures will luckily be somewhat restrained by the fact that the thermal gradient will mainly remain stable due to the flat zonal flow present over the area. The bad news is that this broad southeastern CONUS ridging does ultimately push northward by Tuesday. This will allow for much hotter temperatures along with the humid airmass to stream northward over the region with highs on Tuesday in the upper 80s to lower 90s and warmer yet on Wednesday and beyond with high temperatures in the low to mid 90s. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 646 AM EDT Wed Jul 16 2025 A very moist environment will remain over the area as isolated showers continue to develop over northern Indiana this morning. The activity will increase with daytime heating. The latest HRRR indicates the best chances for storms will be after 00Z. Rapid development is expected as the cells develop over northwest Indiana and move southeast. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...Air Quality Alert until 4 AM CDT Thursday for INZ103-203. OH...None. MI...Air Quality Alert until 5 AM EDT Thursday for MIZ078-177-277. MARINE...None. && DISCUSSION...Andersen AVIATION...Skipper
Hazardous weather outlook, Jul 16, 3:25 AM CDT, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 425 AM EDT Wed Jul 16 2025 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-170830- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 425 AM EDT Wed Jul 16 2025 /325 AM CDT Wed Jul 16 2025/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms are expected today, with the greater coverage generally along and east of the Interstate 69 corridor. Severe weather is not expected during the day, but a few storms may produce wind gusts in excess of 40 mph and brief heavy rain. The chance of thunderstorms will persist into this evening, especially to the west of US Route 31. There is a Marginal Risk of severe storms this evening with isolated strong wind gusts as the potential main threat. Confidence in isolated severe weather is low however. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a High Swim risk for southeast Lake Michigan beaches in Berrien and La Porte Counties for Thursday into Thursday night. Life threatening waves and currents are expected. A Beach Hazards Statement will likely be needed for this period. A Moderate Swim Risk persists into Friday morning. There is a chance of thunderstorms Thursday, especially along and south of US Route 24. Severe weather is not expected. Periodic chances of thunderstorms are anticipated for Saturday into the early parts of next week. A few periods of stronger storms are possible, but confidence in the details of timing and the extent of any severe weather threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. The severe weather potential is expected to remain isolated today and tonight. LMZ043-046-170830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 425 AM EDT Wed Jul 16 2025 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Isolated thunderstorms are possible today, with isolated to scattered thunderstorms this evening. A few storms this evening could produce thunderstorm wind gusts in excess of 35 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous conditions for small craft are expected Thursday and Thursday night. There are periodic chances of thunderstorms for Saturday through the early parts of next week.
In the hours before
Special weather statement, Jul 16, 11:59 AM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1259 PM EDT Wed Jul 16 2025
INZ018-026-027-161730-
Allen IN-Wells IN-Adams IN-
1259 PM EDT Wed Jul 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALLEN...
NORTHEASTERN WELLS AND NORTHWESTERN ADAMS COUNTIES THROUGH 130 PM
EDT...
At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ossian, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Wayne, New Haven, Ossian, Woodburn, Monroeville, Middletown,
Dixon, Yoder, Poe, Edgerton In Allen County, Hessen Cassel, Zulu,
Maples, Hoagland, Tillman, and Townley.
This includes Interstate 469 between mile markers 0 and 2, between
mile markers 4 and 6, and between mile markers 9 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4093 8528 4120 8481 4094 8480 4083 8516
TIME...MOT...LOC 1658Z 240DEG 49KT 4090 8512
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MFThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 11:59 AM CDT | Special Weather Statement | IWX | Allen | 31 min |
| Jul 16, 2:38 PM CDT | Small Craft Advisory | IWX | 34 hr | |
| Jul 16, 3:54 PM CDT | Special Marine Warning | IWX | 96 min | |
| Jul 16, 4:45 PM CDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 60 min |
| Jul 16, 4:56 PM CDT | Special Weather Statement | IWX | Pulaski, Starke | 64 min |
| Jul 16, 5:02 PM CDT | Special Weather Statement | IWX | White | 58 min |
| Jul 16, 5:23 PM CDT | Severe Thunderstorm Warning | IWX | Cass, Pulaski, White | 37 min |
| Jul 16, 5:36 PM CDT | Special Weather Statement | IWX | Marshall | 39 min |
| Jul 16, 5:41 PM CDT | Severe Thunderstorm Warning | IWX | Marshall | 29 min |
| Jul 16, 5:53 PM CDT | Special Weather Statement | IWX | Cass, Fulton, Miami | 52 min |
| Jul 16, 6:08 PM CDT | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 37 min |
| Jul 16, 6:18 PM CDT | Special Weather Statement | IWX | Kosciusko | 27 min |
| Jul 16, 6:28 PM CDT | Special Weather Statement | IWX | Wabash | 32 min |
| Jul 16, 6:49 PM CDT | Special Weather Statement | IWX | Whitley | 26 min |
| Jul 16, 5:50 PM CDT | Special Weather Statement | IWX | Cass | 40 min |
| Jul 16, 6:32 PM CDT | Special Weather Statement | IWX | Saint Joseph | 43 min |
Nearby
Beach Hazards Statements in Indiana, 2025Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.